Tuesday, March 6, 2012
Medicating Bipolar Disorder can be touchy and tricky and dangerous and everything else for number of reasons.
For starters, medicating Bipolar Disorder properly consists of the perfect blend of medications. It is unlikely that someone with Bipolar Disorder will need only one medication for treatment. A combination of mood stabilizers, anti-depressants and anti-psychotics are used to treat Bipolar Disorder.
Examples of mood stabilizers include: Lithium, Depatkote, Tegretol, Trileptal, etc.
Examples of anti-psychotics include: Risperdal, Geodon, Seroquel, Abilify, etc.
Examples of anti-depressants include: Prozac, Paxil, Zoloft, etc.
The perfect blend of medications is different for each person with Bipolar Disorder. This makes successfully medicating a patient with Bipolar Disorder a very tricky task for a doctor. There is no real rhyme or reason (at least not that is known as of yet) for why one combination of meds works for one person and not for another. If you talk to 50 different people with Bipolar Disorder it is very unlikely that any of them are taking the same mix of meds as another and even if they are taking the same medications, it is highly unlikely that they are taking the same dosages. There is no simple blood test or any other testing out there to help determine what medications are necessary. It truly is trial and error and can sometimes take trying quite a few combinations to find what works for that person.
Not everyone requires all 3 types of medications to gain and maintain stability, I myself do.
The medications used to treat Bipolar Disorder have the potential to cause dangerous side effects. They each have a multitude of side effects that you need to watch out for if you’re prescribed them. One should always be aware of the possible side effects of any medication they are taking. When you’re taking multiple different medications it can be tricky to discern which medication is causing the unwanted side effects. Medications such as lithium have the potential cause detrimental side effects long term. It is important with Lithium and some of the others to keep up with your routine blood work to ensure that the medication is at a healthy level and not causing any damage.
Unfortunately with Bipolar Disorder, many people start to feel better from their medications and will go off them thinking that they don’t need them anymore. Another reason people with Bipolar Disorder will go off their medication is because they have lost the creativity and the energy that they had with their mania. This is extremely detrimental for many reasons. Going off of your medication should never be considered an option. The side effects may not be enjoyable, you may not have as much creativity or energy, etc., but going off of your medication is very dangerous. It has been discovered that someone who completely stops taking the medication that they have been stable on is not likely to regain the same stability on those medications again when they begin taking them again. Often times, they are never the same and cannot find that level of stability they once found comfort it.
Moral of the story…. If you have Bipolar Disorder (or any other mental illness)-you are feeling better because of the medications- you cannot stop taking them because you feel better.
DO NOT EVER STOP TAKING YOUR MEDICATIONS!!!
Even if you feel they are not working- don’t stop taking them- talk to the doctor so they can adjust them. I can’t stress how detrimental going off of your medications can be!
There are medical reasons that may lead someone to need to get off their medications (i.e. abnormal liver functions), but this would of course be done in conjunction with a health care provider.
Alright… Off my soap box about medication and how important it is. Just remember how important it is to keep up on the blood work associated with the medication as well to make sure you’re healthy. That is equally as important as taking the medication every day.
“Medication can be like a pair of glasses. Bipolar disorder distorts your view of things; medication may allow you to see clearly again”. –WebMD-
Thanks for reading! Until next time…